Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 114, NWS Wichita, KS

May 20, 2001Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2001, 7:32 PM CDT for Barton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 7:32 PM CDT (00:32 UTC)
Expired
May 20, 2001, 8:15 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, KS

The radar

The Wichita radar (KICT), 142 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 210034
SVRICT

KSC009-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 815 PM CDT.

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER HOISINGTON...OR ABOUT 11 MILES NORTH OF   
GREAT BEND...MOVING SOUTHWEST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE CHAFLIN AND ELLINWOOD.


THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

THIS IS A DANGEROUS STORM.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 815 PM CDT.

LAT...LON 3867 9849 3869 9877 3830 9889 3829 9855

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:35 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 20, 3:35 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT SUN MAY 20 2001

MAIN FORECAST CHALLENGE IN THIS PACKAGE IS PRECIPITATION CHANGES FOR
TONIGHT AND TOMORROW. ETA MODEL LOOKS TO HAVE THE BEST HANDLE. AT
12Z THIS MORNING IT WAS RIGHT ON THE MONEY WITH REGARD TO THE SHORT
WAVE TROF AT 500 MB IN WRN KANSAS. AT 18Z IT INDICATED THE COLD
FRONT IN NORTHWEST KANSAS AND ACCURATELY HAD THE VORTICITY LOBE
WHICH IS THE TRIGGER FOR THE SHOWERS AND THUNDERSTORMS IN CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

COLD FRONT SHOULD CONTINUE MOVING EASTWARD. BY 00Z THE FRONT SHOULD
EXTEND FROM THE VICINITY OF MKC-GBD-LAA...THEN BY 06Z EXTEND FROM
NORTHEAST MO TO EXTREME SOUTHEAST KANSAS THEN INTO SOUTHWEST
OKLAHOMA. AHEAD OF THE FRONT...AIRMASS IS QUITE UNSTABLE. THIS
COMBINED WITH THE DYNAMICS ASSOCIATED WITH THE VORTICITY LOBE MOVING
THROUGH WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. FOLLOWING THAT SHOULD SEE ANOTHER ROUND ASSOCIATED WITH
THE FRONT MOVING THROUGH. CURRENTLY ARE SEEING SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE FRONT IN SOUTH CENTRAL NEBRASKA.
WILL PROBABLY INCREASE POPS TO THE LIKELY CATEGORY MOST AREAS FOR
TONIGHT. LOOKS AS THOUGH THE BEST CHANCE FOR SEVERE WEATHER WILL BE
IN EASTERN OKLAHOMA AS PER SPC'S MODERATE RISK IN THAT AREA. BEING
AS UNSTABLE AS WE ARE...ANY OF THESE STORMS COULD PRODUCE SOME WIND
AND HAIL TONIGHT. WILL KEEP THE MENTION OF SHOWERS IN OUR SOUTHEAST
ZONES PRIMARILY THROUGH THE MORNING HOURS DUE TO THE FACT THAT
MOISTURE WILL STILL BE PREVALENT ACROSS THAT AREA.

ONCE THE FRONT MOVES THROUGH WINDS SHIFT TO THE NORTH AND BECOME
QUITE GUSTY. THE NORTH WINDS SHOULD STAY GUSTY THROUGH MOST OF THE
DAY MONDAY BEFORE SUBSIDING TOMORROW EVENING.

MODELS INDICATE 500 MB LOW CLOSING OFF OVER THE OH VALLEY THEN A
BLOCKING RIDGE THROUGH THE MOUNTAIN STATES. THIS PUTS US UNDER
NORTHWEST TO NORTHERLY FLOW AND SHOULD GIVE US VERY NICE WEATHER
RIGHT ON INTO THE MEMORIAL DAY WEEKEND WITH HIGHS IN THE 70S AND
LOWS IN THE 50S.

FCSTID = 20
ICT   52  66  46  72 /  70   0   0   0
HUT   49  62  44  71 /  70   0   0   0
EWK   49  62  44  71 /  70   0   0   0
EQA   52  66  46  72 /  70   0   0   0
WLD   52  66  46  72 /  70   0   0   0
RSL   46  62  42  71 /  60   0   0   0
GBD   46  62  42  71 /  60   0   0   0
SLN   46  62  42  71 /  60   0   0   0
MPR    49  62  44  71 /  70   0   0   0
CFV   54  66  48  69 /  70  30   0   0
CNU   54  66  48  69 /  70  30   0   0
K88   54  66  48  69 /  70  30   0   0

.ICT...
KS...NONE.

In the hours before

Local storm report, May 20, 4:35 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
435 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 S AUGUSTA               KS   .88 INCH HAIL
05/20/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 20, 4:38 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
438 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    4 W AUGUSTA               KS   1.00 INCH HAIL
05/20/01   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT

RHE
Local storm report, May 20, 4:40 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WICHITA, KANSAS
440 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    4 E AUGUSTA           KS   1.00 INCH HAIL 05/20/01
BUTLER                REPORTED BY LAW ENFORCEMENT

RHE
Local storm report, May 20, 4:53 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
453 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    2 S LEON                  KS   1.25 INCH HAIL
05/20/01   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT

RHE
Local storm report, May 20, 5:19 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
519 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    CASSODAY                  KS   .75 INCH HAIL
05/20/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

CH
Local storm report, May 20, 7:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
701 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    MILBERGER                 KS   TORNADO
05/20/01   RUSSELL                        A BREIF TOUCHDOWN WAS
                                          REPORTED NEAR MILBERGER BY
                                          DISPATCH.

CH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:24 PM CDTTornado WarningICTSedgwick46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.